Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 16, NWS Quad Cities, IA

April 16, 2024Des Moines County, Henry County, Louisa County, Iowa

NWS Quad Cities, IA issued this tornado warning at Apr 16, 2024, 4:51 PM CDT for Des Moines County, Henry County, Louisa County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 4:51 PM CDT (21:51 UTC)
Expired
Apr 16, 2024, 5:30 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

Counties Des Moines County, IA, Henry County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 70 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 5:04 PM CDTTSTM WND DMG2 Se Yarmouth, IAReport from mPING: Trees uprooted or snapped; Roof blown off.
Apr 16, 5:14 PM CDTTSTM WND DMGAmber, IATree branches down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:06 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

027 
WFUS53 KDVN 162151
TORDVN
IAC057-087-115-162230-
/O.NEW.KDVN.TO.W.0016.240416T2151Z-240416T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
451 PM CDT Tue Apr 16 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Henry County in southeastern Iowa...
  Northern Des Moines County in southeastern Iowa...
  Southeastern Louisa County in southeastern Iowa...

* Until 530 PM CDT.

* At 450 PM CDT, a confirmed tornado was located over New London, or
  near Mount Pleasant, moving northeast at 45 mph.

  HAZARD...Damaging tornado and half dollar size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Mount Union, Pleasant Grove, Yarmouth, and Big Hollow Recreation 
  Area around 455 PM CDT.
  Mediapolis, Morning Sun, Garland, Dodgeville, and Marsh around 500 
  PM CDT.
  Amber, Kossuth, Elrick Junction, and Northfield around 505 PM CDT.
  Wapello and Oakville around 510 PM CDT.

Other locations in the path of this tornadic thunderstorm include New
Boston, Toolesboro and Snively Access Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  For your safety,
seek shelter now!

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4105 9094 4101 9095 4086 9145
      4094 9153
TIME...MOT...LOC 2150Z 229DEG 37KT 4094 9142 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

Gibbs
4 follow-up statements
360 
WWUS53 KDVN 162155
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
455 PM CDT Tue Apr 16 2024

IAC057-087-115-162230-
/O.CON.KDVN.TO.W.0016.000000T0000Z-240416T2230Z/
Henry IA-Des Moines IA-Louisa IA-
455 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL HENRY...NORTHERN DES MOINES AND SOUTHEASTERN LOUISA
COUNTIES...

At 455 PM CDT, a confirmed tornado was located near New London, or 9
miles east of Mount Pleasant, moving northeast at 45 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mediapolis, Morning Sun, Mount Union, Garland, Dodgeville, 
  Pleasant Grove, Marsh, Yarmouth, and Big Hollow Recreation Area 
  around 500 PM CDT.
  Wapello, Amber, Kossuth, Elrick Junction, and Northfield around 
  505 PM CDT.
  Oakville, Toolesboro, and Snively Access Campground around 510 PM 
  CDT.

Other locations in the path of this tornadic thunderstorm include New
Boston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4105 9094 4101 9095 4089 9136
      4095 9140 4099 9147
TIME...MOT...LOC 2155Z 229DEG 37KT 4098 9136 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

Gibbs
684 
WWUS53 KDVN 162200
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
500 PM CDT Tue Apr 16 2024

IAC057-087-115-162230-
/O.CON.KDVN.TO.W.0016.000000T0000Z-240416T2230Z/
Henry IA-Des Moines IA-Louisa IA-
500 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST
CENTRAL HENRY...NORTHERN DES MOINES AND SOUTHEASTERN LOUISA
COUNTIES...

At 500 PM CDT, a confirmed tornado was located over Yarmouth, or 12
miles east of Mount Pleasant, moving northeast at 45 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Mediapolis, Morning Sun, Amber, Kossuth, Garland, Dodgeville, 
  Elrick Junction, Marsh, and Northfield around 505 PM CDT.
  Wapello, Oakville, Toolesboro, and Snively Access Campground 
  around 510 PM CDT.
  New Boston and 4th Pumping Station Campground around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4105 9094 4101 9095 4089 9136
      4095 9140 4099 9147
TIME...MOT...LOC 2200Z 233DEG 41KT 4100 9131 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

Gibbs
695 
WWUS53 KDVN 162203 RRA
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
503 PM CDT Tue Apr 16 2024

IAC087-162213-
/O.CAN.KDVN.TO.W.0016.000000T0000Z-240416T2230Z/
Henry IA-
503 PM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR EAST CENTRAL HENRY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
and west central Illinois...and southeastern Iowa.

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4105 9094 4101 9095 4095 9133
      4097 9134 4100 9136 4107 9137
TIME...MOT...LOC 2203Z 238DEG 40KT 4102 9127 

$$

IAC057-115-162230-
/O.CON.KDVN.TO.W.0016.000000T0000Z-240416T2230Z/
Des Moines IA-Louisa IA-
503 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTHERN
DES MOINES AND SOUTHEASTERN LOUISA COUNTIES...

At 503 PM CDT, a confirmed tornado was located over Yarmouth, or 11
miles south of Wapello, moving northeast at 45 mph.

HAZARD...Damaging tornado and half dollar size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Wapello, Mediapolis, Morning Sun, Oakville, Toolesboro, Amber, 
  Kossuth, Garland, Elrick Junction, and Northfield around 510 PM 
  CDT.
  New Boston, 4th Pumping Station Campground, and Snively Access 
  Campground around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4105 9094 4101 9095 4095 9133
      4097 9134 4100 9136 4107 9137
TIME...MOT...LOC 2203Z 238DEG 40KT 4102 9127 

TORNADO...OBSERVED
MAX HAIL SIZE...1.25 IN

$$

Gibbs
635 
WWUS53 KDVN 162215
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
515 PM CDT Tue Apr 16 2024

IAC057-115-162230-
/O.CON.KDVN.TO.W.0016.000000T0000Z-240416T2230Z/
Des Moines IA-Louisa IA-
515 PM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES...

At 515 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Elrick Junction, or near Wapello, moving northeast
at 45 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Wapello, New Boston, Oakville, Toolesboro, and Snively Access 
  Campground around 520 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4125 9120 4124 9111 4121 9107 4117 9104
      4116 9103 4117 9101 4116 9099 4110 9095
      4107 9095 4106 9094 4104 9113 4105 9118
      4107 9125 4116 9125
TIME...MOT...LOC 2215Z 228DEG 37KT 4110 9115 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:42 PM CDT, 2 hours 9 minutes earlier. Its key messages:

  • Severe weather event ongoing through this evening. All hazards are possible.
  • Another round of showers Thursday, with windy and cooling conditions into the weekend. Frost or freeze possible Friday and Saturday nights.
Area forecast discussion, Apr 16, 2:42 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
242 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Severe weather event ongoing through this evening. All hazards are
  possible.

- Another round of showers Thursday, with windy and cooling
  conditions into the weekend. Frost or freeze possible Friday
  and Saturday nights.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1100 AM CDT Tue Apr 16 2024

...Meso Discussion on Severe Risk...

Latest surface analysis depicted a warm front stretching from
central Nebraska southeastward into northern Missouri and south
central Illinois, with a strong cold front across central Kansas and
Oklahoma. This was all associated with a 992 hPa surface low over
central Nebraska. Per mesoanalysis, a strong 50-60 kt LLJ was also
just ahead of this surface low, and was responsible for ongoing
storm development across western Iowa and northwest Missouri this
morning. These aforementioned features will be the driver of our
weather through Wednesday morning.

Regarding the latest forecast information, overall things remain on
track from the previous discussion. Latest short-term CAMs remain in
good agreement in bringing in the aforementioned storms across
southwest Iowa and northwest Missouri into our area beginning after
noon. Given extremely favorable parameters (1. Advecting dew points
in the 50s/60s; 2. Strong LLJ ~50-60 kts; 3. Robust lift throughout
the vertical of the atmosphere w/ the LLJ and jet exit aloft; 4.
subsequent vertical shear with the presence of the jets; 5.
Favorable mid-level lapse rates > 7 C/km supporting storm growth),
confidence is high that these storms will be severe as they traverse
the area.

Overall timing remains consistent from the previous AFD. The initial
band of storms more associated with the warm front will track NE
across the area between 1 PM and 5 PM. A secondary line of storms
associated with the initial (Pacific) cold front is expected to
develop in central IA in the late afternoon. This line of storms
will track across the area between 5 and 9 PM and may be stronger
than the first. So, it should be noted that there may be a brief
lull for any one location after the first wave and more, possibly
stronger, storms will move through in the commute time into mid
evening.

The SPC maintains much of the CWA in an Enhanced Risk (level 3 out
of 5) area; with a Slight Risk (level 2 out of 5) for the E and NE
parts of the CWA including Freeport, Sterling, and Princeton, IL.
All severe hazards including large hail and tornadoes (especially
with any long-lived supercells), and damaging winds will all be
possible. The long-lived supercell potential proxy of updraft
helicity swaths is most pronounced across eastern Iowa as the
northern portion of the warm sector impinges.

Heading into late tonight into Wednesday morning, will make note of
a potential for a renewed round of storms and thunderstorms mainly
east of the Mississippi River in our far northwest Illinois counties.
NAMnest remains the biggest advocate of the threat, which is likely
due to the parent NAM showing strong CVA associated with the passing
shortwave aloft in that area. Like the mid shift, will maintain this
event as low confidence. However, should storms develop, they could
bring a wind and low tornado threat.

...Winds...

Given an extremely tight pressure gradient in place across the area
with the strengthening surface low to the west, and the very strong
50-60 kt LLJ around the 925-850 hPa level, expecting southeast winds
sustained around 20 to 30 MPH. Gusts may approach 40 to 45 MPH as
times, especially in east central Iowa which will be in the tightest
portion of the pressure gradient. However, given the complex nature
of messaging today with the incoming severe potentially inducing
stronger winds, we've opted to follow the mid shift in holding on an
advisory.

...Rainfall...

Robust 1.25-1.75" PWAT feed will be in place across the area ahead
of the cold front, ensuring efficient rainfall processes with storms
as they traverse the area. Latest HREF probs are on the lower end
with regards to storms producing > 1.00"/hr rainfall (30-40%) likely
due to the faster movement of storms. Thankfully, latest soil
moisture profile analysis shows dry to near normal conditions are in
place. This, combined with the greenup we've been experiencing over
the last several days and lowering river levels will allow for a
lower risk of hydrophobic conditions and soils being able to more
easily absorb heavier rains, thus a lower flash flood risk. That
being said, more susceptible areas like urban areas and those with
poor drainage will see issues with ponding of water.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 235 PM CDT Tue Apr 16 2024

Wednesday...Upper low storm system will look to fill and roll
northeastward acrs WI. In its wake, lingering mid level cool pool
will help induce sctrd to isolated showers and even a few storms
mainly north of I-80. Graupel will be possible out of a more
vigorous shower/storm. Other breezy and cooler, with westerly sfc
winds gusting up to 35 MPH. Deeper mixing making the most out
cooling thicknesses with highs in the low to mid 60s, even some
upper 60s south.

Thursday and Friday...Broad low amplitude cyclonic flow to usher
acrs another wave with sfc reflection inverted trof on Thursday.
Looking at fcst soundings and stout inversion rooted around the H8
MB level, it look's like an elevated shower day coming acrs the
CWA, almost like a cold season system. But convergent and robust 35
to 45 KT LLJ flow will advect a plume of 100-900+ mid layer MUCAPEs
probably enough to fuel some elevated thunder and small hail if we
get the currently indicated 30-50 KT storm layer shear. 0.20 to a
half inch of rainfall possible Thu looking at elevated PWAT feed and
extent of lift. Sfc layer high temps held down mainly in the 50s
Thu. Thu night the first in a series of seasonably cool nights. With
cloud clear off and possible sfc wind decouple to or under 5 KTs,
there may be some patchy frost in the northwest. We are now
susceptible to frost and freeze with the recent vegetation growth
spurt/budding out, thus some headlines may eventually have to be
issued...if not Thursday night, Friday and Saturday nights looking
cold prone. Northwest high plains to mid MS RVR Valley strong sfc
ridging adjusts acrs the area, highs only in the 50s Friday. Friday
night with cloud thinning especially acrs the northern 2/3's of the
CWA, low temps look to bee in the low to mid 30s with more frost
potential. Cold H85 MB ridge rule supports lows in the upper 20s to
lower 30s and more of a freeze threat.

Saturday and Sunday...Saturday a breezy and coolish day despite
later April insolation with -3 to -6 H85 MB pool overhead...highs in
the upper 40s to mid 50s for most of the area. Continued LLVL
ridging and sfc wind drop off could make Sat night the coolest of
the stretch with widespread upper 20s to low 30s possible, as well
as some mid 20s in cold air drainage locations. Sunday moderation
with temps back in the upper 50s to around 60.

Early next week...Continued moderating temps ahead of a clipper-type
wave originating out out of B.C. Canada, and ensemble timing brings
this system acrs the Midwest with associated showers for the
local fcst area mainly Monday night. Highs in the 60s next
Tuesday.   ..12..

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1213 PM CDT Tue Apr 16 2024

A strong area of low pressure and attendant warm front/cold front
will bring an increased threat of showers and storms to all
terminals this afternoon and evening. Some of the storms could
be strong to severe with damaging winds, large hail and
tornadoes all possible. These are currently expected to impact
the terminals from 200 PM to 800 PM when MVFR or IFR
visibilities and ceilings will be seen, along with variable
gusts around 35 to 40 kts. After the storms move through, winds
will become southerly but will remain gusty with VFR conditions.

For Wednesday morning, winds will continue to veer to the west with
gusts around 20-25 kts at times. A passing upper level low will
bring MVFR ceilings across the area beginning around 17/12z.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Speck
LONG TERM...12
AVIATION...Speck
Hazardous weather outlook, Apr 16, 3:36 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
336 PM CDT Tue Apr 16 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
336 PM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rounds of strong to severe storms will continue through tonight.
The Storm Prediction Center has an Enhance Risk for much of the
area, with a Slight Risk for the far east and northeast parts of
the area. Large hail, possibly over golf ball size, damaging
winds, and tornadoes are all possible. Locally heavy rainfall will
also occur, possibly producing ponding of water, urban and small
stream flooding.

Away from the storms, strong gradient winds may gust up to 45 MPH
through the evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are possible in northwest Illinois Wednesday
afternoon, with lightning the main risk.

Thunderstorms are possible south of Interstate 80 on Thursday,
with lightning the main threat.

Frost and or freeze may be possible Friday night and Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening.

GENERAL STORM MOTION OF THE DAY: Quickly North-northeast at 40 to
60 MPH.

12

In the hours before

Local storm report, Apr 16, 4:35 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
435 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Dmg     Iowa City               41.66N 91.54W
04/16/2024                   Johnson            IA   Public

            EM reporting multiple Multiple power lines
            down on Riverside Drive in Iowa City.

&&

EH
Local storm report, Apr 16, 4:38 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
438 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Wyaconda                40.39N 91.93W
04/16/2024  M1.00 Inch       Clark              MO   Emergency Mngr

            Reported by Wyaconda Fire.

&&
Local storm report, Apr 16, 4:44 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
444 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Funnel Cloud     1 W Alburnett           42.15N 91.64W
04/16/2024                   Linn               IA   Public

            Just to the west of Alburnett, FD saw a
            funnel cloud.

&&

EH
Local storm report, Apr 16, 4:45 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
445 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Dmg     2 NE Marion             42.06N 91.57W
04/16/2024                   Linn               IA   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

EH
Local storm report, Apr 16, 4:46 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
446 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     Lore                    42.52N 90.80W
04/16/2024  E50 MPH          Dubuque            IA   Trained Spotter

&&

Haase
Local storm report, Apr 16, 4:51 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
451 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     Manchester              42.49N 91.46W
04/16/2024                   Delaware           IA   Public

            60 MPH gusts estimated Fence blown down Tree
            lost limbs.

&&

mww

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:30 AM CDTSpecial Weather StatementDVNBuchanan15 min
Apr 16, 11:47 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren43 min
Apr 16, 1:12 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren33 min
Apr 16, 1:14 PM CDTSevere Thunderstorm WarningDVNLee46 min
Apr 16, 2:34 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn41 min
Apr 16, 2:48 PM CDTTornado WarningDVNBenton, Buchanan, Linn27 min
Apr 16, 2:58 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn47 min
Apr 16, 3:02 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren43 min
Apr 16, 3:13 PM CDTTornado WarningDVNBuchanan, Delaware32 min
Apr 16, 3:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBuchanan, Delaware, Dubuque, Johnson, Jones, Linn45 min
Apr 16, 3:17 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington43 min
Apr 16, 3:20 PM CDTTornado WarningDVNCedar, Delaware, Dubuque, Jones, Linn25 min
Apr 16, 3:39 PM CDTTornado WarningDVNVan Buren51 min
Apr 16, 3:43 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Van Buren, Washington47 min
Apr 16, 3:47 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren13 min
Apr 16, 3:47 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa, Johnson, Keokuk, Linn, Washington43 min
Apr 16, 3:57 PM CDTSevere Thunderstorm WarningDVNWashington33 min
Apr 16, 4:13 PM CDTTornado WarningDVNHenry, Lee, Van Buren47 min
Apr 16, 4:17 PM CDTTornado WarningDVNCedar, Johnson, Linn28 min
Apr 16, 4:23 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Delaware, Dubuque, Jackson, Johnson and 5 more52 min
Apr 16, 4:25 PM CDTSevere Thunderstorm WarningDVNHenry, Johnson, Louisa, Muscatine, Washington50 min
Apr 16, 4:49 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson41 min
Apr 16, 4:54 PM CDTTornado WarningDVNDes Moines, Lee51 min
Apr 16, 5:02 PM CDTSevere Thunderstorm WarningDVNDelaware, Dubuque, Jackson, Jones43 min
Apr 16, 5:14 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jackson, Jones, Muscatine, Scott21 min
Apr 16, 5:20 PM CDTTornado WarningDVNLouisa40 min
Apr 16, 5:40 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa50 min
Apr 16, 5:46 PM CDTSevere Thunderstorm WarningDVNHenry, Lee29 min
Apr 16, 5:54 PM CDTSevere Thunderstorm WarningDVNMuscatine, Scott51 min
Apr 16, 5:59 PM CDTTornado WarningDVNScott31 min
Apr 16, 6:22 PM CDTSevere Thunderstorm WarningDVNClinton, Scott23 min
Apr 16, 6:42 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson, Scott48 min
Apr 16, 6:56 PM CDTSevere Thunderstorm WarningDVNDes Moines, Louisa64 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.